Thunderstorm Wind, Jackson
- When
- April 21, 8:15 PM EST
- Where
- Jackson County, Gay
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.767, -81.550
5 inches during an 18 hour period on the 21st. 2 inches of rain.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains along a warm frontal zone, were 1.5 to 3.5 inches during an 18 hour period on the 21st. Hacker Valley and Pickens both measured 3.2 inches of rain. Ripley saw 2.9 inches of rain. Kumbrabow State Forest and Spencer both had around 2.7 inches of rain. Webster Springs and Snowshoe had about 2.2 inches of rain. Small streams overflowed and blocked normal low spots and flooded some basements. Strong rises occurred on the Little Kanawha, Tygart Valley, and Greenbrier Rivers. Despite levels at Belington cresting slightly over the 14 foot flood stage, no significant flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 21, 2:45 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EDT SUN APR 21 2002 ...TONIGHT THROUGH TUESDAY NIGHT... VERY ACTIVE WEATHER SHAPING UP FOR TONIGHT. WARM FRONT IS BISECTING THE REGION AT THE MOMENT. IT IS GENERALLY IN AN EAST WEST LINE FROM HTS TO CRW TO BKW. NORTH OF THE FRONT...MODERATE TO HEAVY RAIN HAS BEEN OCCURRING MOST OF THE DAY. RAIN TOTALS OF .5 TO .75 HAVE BEEN COMMON. ONE REPORT FROM ATHENS OH GAVE 1.75 AND SOME LOCALIZED FLOODING IN LOW LYING AREA WAS REPORTED. TEMPERATURES ARE ALSO QUITE COOL NORTH OF THE BOUNDARY. SOUTH OF THE FRONT HAS BEEN GENERALLY RAIN FREE THIS AFTERNOON AND WITH BREAKS IN THE CLOUD CONDITIONS HAVE BECOME MARGINALLY UNSTABLE. AS THE COLD FRONT AND SFC LOW APPROACH TONIGHT...THE WIND FIELD WILL INTENSIFY WITH 850S WINDS REACHING ABOUT 50KTS. THIS SHOULD HELP GENERATE SOME STRONG TO POSSIBLY SEVERE STORMS. FRONT CLEARS THE REGION BY MORNING...A FEW SHOWERS MAY LINGER IN THE NORTHERN MOUNTAINS. BUT WITH CAA OCCURRING AND WRAP AROUND MOISTURE AVAILABLE...EXPECT TO SEE CONSIDERABLE CLOUDS AS UPSLOPE BEGINS AS WELL. HAVE GONE BETWEEN MOS/MAV GUIDANCE. WITH UPSLOPE IN FULL GEAR MONDAY NIGHT HAVE REINTRODUCED POPS IN NORTHERN MOUNTAINS. PCPN MAY TURN TO SNOW AS COLDER AIR MOVES ACROSS. 850 TEMPS OF AROUND -10 ARE FCST. GUIDANCE TEMPS LOOK REASONABLE. FOR TUESDAY COLD POOL ALOFT SLOWLY MOVES OUT BE THE END OF THE DAY...BUT WITH TEMPS AROUND -4 DURING THE AFTERNOON...EXPECT A FAIR AMOUNT OF CU IS STILL POSSIBLE. THUS HAVE PLAYED A FEW MORE CLOUDS IN THE FCST. HOWEVER...DID GO ABOVE NGM GUIDANCE WITH TEMPS SINCE MONDAY SHOULD BE THE COLDEST AS TEMPS ALOFT BEGIN TO WARM ON TUESDAY. CONDITIONS FINALLY SETTLE DOWN TUESDAY NIGHT AS HIGH PRESSURE MOVES IN A SKIES CLEAR. SHOULD BE GOOD RADIATIONAL NIGH SO TEMPS SHOULD STILL BE RATHER COOL FOR LATE APRIL. EXTENDED:WED-SUN...LITTLE CHANGES THROUGH THE PREVIOUS FCST...WILL ADD ANOTHER CHANCE OF PCPN BY SUNDAY WITH NEXT FRONT MOVES THROUGH THE REGION. .RLX... WV...SVR TSTM WATCH WVZ005-006 WVZ013>017 WVZ024>027 WVZ033>037. VA...SVR TSTM WATCH VAZ003-004. KY...SVR TSTM WATCH KYZ101>103 KYZ105. OH...NONE. .END/ES/ELW
WVZ016-027-028-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 526 PM EDT SUN APR 21 2002 A THUNDERSTORM IS PUSHING THROUGH SOUTHEASTERN ROANE COUNTY. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WINDS AROUND 40 MPH AND FREQUENT LIGHTNING. SMALL HAIL IS NOT OUT OF THE QUESTION. THE STORM IS MOVING EAST SOUTHEASTWARD AROUND 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
KYZ101>103-105-WVZ005-006-013>015-024>026-033>037-042>045-212315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 700 PM EDT SUN APR 21 2002 ...SEVERE THUNDERSTORM WATCH EXPIRING... THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF EASTERN KENTUCKY...SOUTHERN WEST VIRGINIA...AND WESTERN VIRGINIA. THEREFORE THE SEVERE THUNDERSTORM WATCH VALID UNTIL 7 PM THIS EVENING HAS BEEN ALLOWED TO EXPIRE.
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM LAMBERTVILLE NJ .50 INCH HAIL
04/21/02 HUNTERDON EVENT OCCURRED BETWEEN
0724 PM AND 0739 PM
0744 PM JACKSONVILLE OH .50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0729 PM AND 0744 PM
0737 PM NELSONVILLE OH 1.50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0722 PM AND 0737 PMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM JACKSONVILLE OH .50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0729 PM AND 0744 PM
0737 PM NELSONVILLE OH 1.50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0722 PM AND 0737 PMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
806 PM EDT SUN APR 21 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0803 PM GLOUSTER OH 1.00 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0748 PM AND 0803 PMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
809 PM EDT SUN APR 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 4 SW WATERFORD OH 1.75 INCH HAIL
04/21/02 WASHINGTON REPORTED BY
SPOTTERS
0748 PM CHESTERVILLE OH .75 INCH HAIL
04/21/02 MORGAN REPORTED BY
SPOTTERS
KSThe national radar mosaic for the moment the first event began.
7 flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289562, 5289563, 5289564, 5289565, 5289566, 5289567, 5289568, 5289569.